Florida, 2023

Hail and Damaging Wind in Florida, September 8, 2023

September 8, 2023 · NWS JAX · 3 events in 2 counties and zones

Cold temperatures aloft due to the upper level low and lingering moisture combined with diurnal heating and sea breezes produced isolated strong to severe storms and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Cold temperatures aloft due to the upper level low and lingering moisture combined with diurnal heating and sea breezes produced isolated strong to severe storms and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 7:43 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 8, 7:43 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
843 AM EDT Fri Sep 8 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 844 AM EDT Fri Sep 8 2023

Showers and thunderstorms will impact the SSI terminal towards
13Z, with activity moving northward and producing MVFR conditions
and brief wind gusts up to 30 knots, especially during heavier
downpours through around 14Z. Thunderstorms will continue to
develop near the Duval County terminals this morning as
temperatures aloft cool with the approach of an upper level trough
from the northwest, with vicinity coverage likely through around
18Z. Please check for amendments, as activity is developing
quickly and pulsing to stronger levels in short periods of time.
Thunderstorm impacts will increase at the rest of the northeast FL
terminals by early afternoon, with activity expected to blossom
along the inland moving seabreeze near SGJ and CRG towards 18Z,
with brief wind gusts up to around 30 knots and periods of IFR
visibilities expected during heavier downpours. Impacts to
terminals further inland, such as VQQ and GNV, are expected after
20Z through around 01Z this evening. Briefly strong wind gusts and
IFR visibilities during heavier downpours will be the primary
impacts at the inland terminals this afternoon. Confidence in
timing and intensity of convection was too low to include anything
other than vicinity thunderstorm coverage at SSI this afternoon.
Thunderstorms should diminish over inland locations towards 02Z,
with periods of MVFR visibilities expected overnight at VQQ, with
periods of lower visibilities possible at all terminals that
receive heavier downpours this afternoon and evening.

&&

.NEAR TERM...
(Today and Tonight)
Issued at 310 AM EDT Fri Sep 8 2023

Cut-off mid/upper low over Central Georgia will drop southward
over the next 24 hours and the moisture and energy aloft
associated with this feature will continue to trigger numerous to
widespread showers and thunderstorms across SE GA early this
morning that will spread into NE FL by the late morning and
afternoon hours as very unstable airmass aloft for early September
with 500mb temps as low as -10C to -14C will work in conjunction
with daytime heating, lingering outflow boundaries and inland
moving East Coast sea breeze to increase rainfall chances to
60-90% across NE FL and lingering 40-70% chances across SE GA.
Daytime highs will be closer to normal values today in the upper
80s to near 90 degrees. A few isolated to scattered strong storms
will continue to be possible with gusty winds to 50 mph, small
hail, frequent lightning and heavy rainfall due to the slow storm
motion of thunderstorm activity. Convection should fade after
sunset with some lingering widely scattered storms until midnight,
then activity will shift into the Atlantic Coastal waters. Low
will fall into the mid/upper 60s inland tonight, with lower 70s
along the Atlantic Coast.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 310 AM EDT Fri Sep 8 2023

A shortwave mid/upper level trough will continue influence the
weather Saturday as an initial wave of energy departing to the
north of the area is replaced by another digging shortwave
within the trough over the southeast states. This feature will
supply colder temperatures in the mid levels of -8 to -10 degrees
Celsius that will keep lapse rates aloft elevated and support
isolated strong thunderstorms which could produce small hail and
gusty winds 40-50 mph. With numerous storms in the afternoon,
mostly sunny to partly cloudy skies early in the day will turn
mostly cloudy and keep temperatures near normal around 90 degrees
along and west of I-95 and in the upper 80s along the coast
behind the Atlantic seabreeze which will meet up with the Gulf
coast seabreeze inland along or near Highway 301 in the southerly
weak flow ahead of the weak cold front to the NW of the area.

Sunday, the front will stay weak to the NW as the upper level
mid/upper shortwave disturbance weakens and the trough begins to
elongate. Some drier air will filter over the area as well and
these factors will lower coverage to mainly scattered showers
and thunderstorms with some numerous storms initially where the
seabreezes merge inland. Highs will similar to Saturday, but
perhaps a degree or two warmer into the low 90s over NE FL
and around 90 over inland SE GA and the coast as skies stay more
partly cloudy in the afternoon hours. Lows Sunday morning will
begin near seasonal around 70 degrees inland and into the low/mid
70s at the coast.

&&

.LONG TERM...
(Monday through Friday)
Issued at 310 AM EDT Fri Sep 8 2023

As mid/upper troughing lifts and is replaced by more zonal flow
aloft over the region, the front to the NW will weaken and some
drier air will filter in from the Gulf of Mexico limiting chances
for showers and thunderstorms to isolated to scattered coverage
each afternoon. Less cloud cover will allow highs to warm to
above normal into the low 90s inland Monday into Wednesday.

A new cold front will approach from the NW as a mid/upper trough
swings east from the Midwest into the Great Lakes and into the TN
valley. Lingering dry air aloft will keep chances limited to
scattered coverage of showers and storms Thursday with the front
moving through the area by Friday morning with high pressure
building from the Midwest cutting down chances for any showers
over interior SE GA while enough moisture along the front over NE
FL and some coastal showers moving onshore that may lift into
storms further inland.

Temperatures will stay near to above normal into next week with
cooler, slightly below normal high temperatures arriving by Friday.
Low temperatures will remain near seasonal.

&&

.MARINE...
Issued at 310 AM EDT Fri Sep 8 2023

A weak cold front over the southeastern states will stall to the
northwest of our local waters Today through the weekend, bringing
increasing chances for showers and thunderstorms. A weak pressure
pattern will otherwise prevail across our region next week as the
frontal boundary gradually dissipates and another front approaches
our local waters from the northwest next week. Seas will build
and are expected to become increasingly rough early next week as
swells from distant Major Hurricane Lee impact our local waters.

Rip Currents: Moderate risk of rips through the weekend for the SE
GA/NE FL beaches with surf/breakers of 1-3 ft, then expected High
risk next week as surf builds due to long period swells from
distant Major Hurricane Lee into the 4-6 ft range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  68  89  70 /  60  30  50  20
SSI  88  73  88  75 /  50  40  50  50
JAX  91  70  90  72 /  60  50  70  30
SGJ  89  70  89  73 /  70  50  60  40
GNV  90  68  89  71 /  70  40  60  10
OCF  90  68  90  71 /  60  30  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 8, 7:45 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
845 AM EDT Fri Sep 8 2023

FLZ021-030-222-081330-
Southern Columbia FL-Union FL-Suwannee FL-
845 AM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN UNION...SOUTHERN
COLUMBIA AND EAST CENTRAL SUWANNEE COUNTIES THROUGH 930 AM EDT...

At 845 AM EDT, Doppler radar was tracking a strong thunderstorm near
Providence, or 10 miles northeast of Ichetucknee Spring, moving east
at 20 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Lake City, Worthington Spring, Columbia, Worthington Springs,
Palestine Community, Upland Pines, Groves, Providence, Lulu, and
Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 8286 3019 8246 3014 8246 3014 8235
      2993 8238 2992 8239 2993 8241 2992 8242
      2993 8245 2993 8247 2994 8248 2994 8253
      2999 8284
TIME...MOT...LOC 1245Z 286DEG 18KT 3003 8262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 7:49 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
849 AM EDT Fri Sep 8 2023

FLZ340-081330-
Western Marion FL-
849 AM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION COUNTY
THROUGH 930 AM EDT...

At 849 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rainbow Lakes Estates, moving northeast at 10 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon, and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8250 2904 8253 2921 8254 2922 8240
      2932 8241 2936 8233 2896 8220 2896 8231
TIME...MOT...LOC 1249Z 244DEG 11KT 2911 8246

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 8:33 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
933 AM EDT Fri Sep 8 2023

FLZ136-236-240-340-081415-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
933 AM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALACHUA AND
NORTHWESTERN MARION COUNTIES THROUGH 1015 AM EDT...

At 933 AM EDT, Doppler radar was tracking a strong thunderstorm near
Archer, or 8 miles north of Williston, moving northeast at 10 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Archer, Cross Creek, Rochelle, Micanopy, McIntosh, and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2948 8241 2948 8254 2950 8256 2954 8256
      2954 8258 2955 8259 2966 8218 2948 8210
      2940 8241
TIME...MOT...LOC 1333Z 239DEG 10KT 2950 8245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 8:55 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
955 AM EDT Fri Sep 8 2023

FLZ136-236-240-340-081430-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
955 AM EDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES THROUGH 1030 AM EDT...

At 954 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Ocala Airport, or 11 miles
northwest of Ocala, moving northeast at 10 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Ocala Airport, Reddick, McIntosh,
Flemington, Lowell, and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2922 8253 2922 8240 2948 8241 2948 8255
      2951 8256 2952 8255 2948 8218 2916 8216
      2912 8253
TIME...MOT...LOC 1354Z 237DEG 9KT 2926 8231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 8:57 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
957 AM EDT Fri Sep 8 2023

FLZ023-081430-
Baker FL-
957 AM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BAKER COUNTY
THROUGH 1030 AM EDT...

At 957 AM EDT, Doppler radar was tracking a strong thunderstorm near
Glen St. Mary, or 11 miles northeast of Raiford, moving northeast at
15 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Macclenny and Glen St. Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 8222 3028 8226 3036 8208 3036 8205
      3015 8205
TIME...MOT...LOC 1357Z 245DEG 13KT 3021 8214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 9:26 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1026 AM EDT Fri Sep 8 2023

FLZ136-140-236-237-240-340-081515-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Western Putnam FL-Eastern Marion FL-
1026 AM EDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALACHUA...
NORTHWESTERN MARION AND WEST CENTRAL PUTNAM COUNTIES THROUGH 1115 AM
EDT...

At 1026 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Cross Creek to near
Sparr to Ocala. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Ocala, Fort McCoy, Citra, Hawthorne, Sparr, Anthony, Rochelle, Cross
Creek, Orange Heights, and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 8239 2934 8241 2948 8241 2949 8243
      2957 8245 2974 8210 2925 8187 2921 8190
      2916 8222
TIME...MOT...LOC 1426Z 280DEG 18KT 2946 8225 2933 8216 2918 8215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NELSON

The radar

The Jacksonville radar (KJAX), 105 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Flagler

When
September 8, 9:30 AM EST to 11:30 AM EST
Where
Flagler County, 1.83 mi NE of Mantanzas
Reported by
Trained Spotter
Coordinates
29.630, -81.250

A spotter measured 2.74 inches of rainfall in about a 2 hour period.

Hail, Putnam

When
September 8, 10:50 AM EST
Where
Putnam County, 0.69 mi N of Crescent City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.440, -81.520

A sheriff deputy in Crescent City reported quarter size (1 inch) hail.

Thunderstorm Wind, Flagler

When
September 8, 11:50 AM EST
Where
Flagler County, 1.2 mi W of Daytona North
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.450, -81.420

Several large trees were blown down along Walnut Avenue and Bayberry Street west of Bunnell. The time of damage was based on radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129987, 1129986, 1129988.